Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Eta-diagonal distributions and infinite divisibility for R-diagonals

Hari Bercovici, Alexandru Nica, Michael Noyes, and Kamil Szpojankowski

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The class of $R$-diagonal $*$-distributions is fairly well understood in free probability. In this class, we consider the concept of infinite divisibility with respect to the operation $\boxplus$ of free additive convolution. We exploit the relation between free probability and the parallel (and simpler) world of Boolean probability. It is natural to introduce the concept of an $\eta$-diagonal distribution that is the Boolean counterpart of an $R$-diagonal distribution. We establish a number of properties of $\eta$-diagonal distributions, then we examine the canonical bijection relating $\eta$-diagonal distributions to infinitely divisible $R$-diagonal ones. The overall result is a parametrization of an arbitrary $\boxplus$-infinitely divisible $R$-diagonal distribution that can arise in a $C^{*}$-probability space by a pair of compactly supported Borel probability measures on $[0,\infty)$. Among the applications of this parametrization, we prove that the set of $\boxplus$-infinitely divisible $R$-diagonal distributions is closed under the operation $\boxtimes$ of free multiplicative convolution.

Résumé

Dans le cadre des probabilités libres, la classe des $*$-distributions $R$-diagonales est assez bien comprise. Dans cette classe, nous nous intéressons au concept d’infinie divisibilité par rapport à l’opération de convolution additive libre $\boxplus$. Nous exploitons la relation entre probabilités libres et le monde parallèle (et plus simple) des probabilités booléennes. Il est naturel d’introduire le concept de distributions $\eta$-diagonales, qui sont la contrepartie booléenne des distributions $R$-diagonales. Nous établissons un certain nombre de propriétés des distributions $\eta$-diagonales, avant d’examiner la bijection canonique reliant les distributions $\eta$-diagonales aux distributions $R$-diagonales indéfiniment divisibles. Le résultat principal est la paramétrisation par une paire de mesures boreliennes sur $[0,\infty)$ à support compact de toutes les lois $R$-diagonales $\boxplus$-indéfiniment divisibles pouvant apparaître dans un $C^{*}$-espace de probabilités. Parmi les applications de cette paramétrisation, nous montrons que l’ensemble des distributions $R$-diagonales $\boxplus$-indéfiniment divisibles est fermé sous l’opération $\boxtimes$ de convolution multiplicative libre.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 54, Number 2 (2018), 907-937.

Dates
Received: 29 August 2016
Revised: 13 February 2017
Accepted: 7 March 2017
First available in Project Euclid: 25 April 2018

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1524643234

Digital Object Identifier
doi:10.1214/17-AIHP826

Mathematical Reviews number (MathSciNet)
MR3795071

Zentralblatt MATH identifier
06897973

Subjects
Primary: 46L54: Free probability and free operator algebras
Secondary: 46L53: Noncommutative probability and statistics 60E07: Infinitely divisible distributions; stable distributions 60E10: Characteristic functions; other transforms

Keywords
R-diagonal distribution $\eta$-diagonal distribution Free additive convolution Infinite divisibility

Citation

Bercovici, Hari; Nica, Alexandru; Noyes, Michael; Szpojankowski, Kamil. Eta-diagonal distributions and infinite divisibility for R-diagonals. Ann. Inst. H. Poincaré Probab. Statist. 54 (2018), no. 2, 907--937. doi:10.1214/17-AIHP826. https://projecteuclid.org/euclid.aihp/1524643234


Export citation

References

  • [1] O. Arizmendi, T. Hasebe and N. Sakuma. On the law of free subordinators. ALEA Lat. Am. J. Probab. Math. Stat. 10 (2013) 271–291.
  • [2] S. T. Belinschi and H. Bercovici. Partially defined semigroups relative to free multiplicative convolution. Int. Math. Res. Not. IMRN 2005 (2005) 65–101.
  • [3] S. T. Belinschi and A. Nica. $\eta$-Series and a Boolean Bercovici–Pata bijection for bounded $k$-tuples. Adv. Math. 217 (2008) 1–41.
  • [4] S. T. Belinschi and A. Nica. On a remarkable semigroup of homomorphisms with respect to free multiplicative convolution. Indiana Univ. Math. J. 57 (2008) 1679–1713.
  • [5] H. Bercovici and V. Pata. Stable laws and domains of attraction in free probability theory. Ann. of Math. (2) 149 (1999) 1023–1060.
  • [6] H. Bercovici and D. Voiculescu. Free convolution of measures with unbounded support. Indiana Univ. Math. J. 42 (1993) 733–773.
  • [7] P. Biane. Processes with free increments. Math. Z. 227 (1998) 143–174.
  • [8] W. Ejsmont and F. Lehner Sample variance in free probability. Preprint, 2016. Available at arXiv:1607.06586.
  • [9] A. Guionnet, M. Krishnapur and O. Zeitouni. The single ring theorem. Ann. of Math. (2) 174 (2011) 1189–1217.
  • [10] U. Haagerup and F. Larsen. Brown’s spectral distribution measure for $R$-diagonal elements in finite von Neumann algebras. J. Funct. Anal. 176 (2000) 331–367.
  • [11] B. Krawczyk and R. Speicher. Combinatorics of free cumulants. J. Combin. Theory Ser. A 90 (2000) 267–292.
  • [12] F. Lehner. Cumulants in noncommutative probability I. Noncommutative exchangeable systems. Math. Z. 248 (2004) 67–100.
  • [13] A. Nica, D. Shlyakhtenko and R. Speicher. R-diagonal elements and freeness with amalgamation. Canad. J. Math. 53 (2001) 355–381.
  • [14] A. Nica and R. Speicher. $R$-diagonal pairs – a common approach to Haar unitaries and circular elements. Fields Inst. Commun. 12 (1997) 149–188.
  • [15] A. Nica and R. Speicher. Lectures on the Combinatorics of Free Probability. London Mathematical Society Lecture Note Series 335. Cambridge University Press, Cambridge, 2006.
  • [16] D. Shlyakhtenko. Free quasi-free states. Pacific J. Math. 177 (1997) 329–368.
  • [17] P. Sniady and R. Speicher. Continuous family of invariant subspaces for $R$-diagonal operators. Invent. Math. 146 (2001) 329–363.
  • [18] R. Speicher and R. Woroudi. Boolean convolution. Fields Inst. Commun. 12 (1997) 267–279.
  • [19] D. Voiculescu. Addition of certain noncommuting random variables. J. Funct. Anal. 66 (1986) 323–346.